Get your health question answered instantly from our pool of 18000+ doctors from over 80 specialties
189 Doctors Online

By proceeding, I accept the Terms and Conditions

Dr. Andrew Rynne
MD
Dr. Andrew Rynne

Family Physician

Exp 50 years

HCM Blog Instant Access to Doctors
HCM BlogQuestions Answered
HCM Blog Satisfaction

What causes elevated calcium levels in blood?

Answered by
Dr.
Dr. Panagiotis Zografakis

Internal Medicine Specialist

Practicing since :1999

Answered : 3664 Questions

default
Posted on Wed, 21 Sep 2016 in Elderly Problems
Question: I have a 91 year old mother who continues to have high calcium from causes other than cancer and thyroid issues. So dehydration sent her to the hospital and now they can not keep it regulated. Up she goes to sleep and won't eat. The dr got it to 10.1 from 15 and she woke up. Back to 14 and we are trying to push it down again. How long can we keep up and is there a way to stay on the iv at home?
doctor
Answered by Dr. Panagiotis Zografakis 1 hour later
Brief Answer:
biphosphonates perhaps

Detailed Answer:
Hello,

finding a diagnosis is important towards proper treatment obviously! I don't know what kind of tests has she done so far and how the issues you've mentioned have been excluded, so let me suggest some tests first. I won't go deep into vigorous investigation strategies taking her age into account. I'd rather suggest some tests easy to do, which will exclude most of the commonest causes. Does your mother move around or is she confined to bed? Does she take any supplements? Any drugs that may cause hypercalcemia? Does she have fever (even low grade)?

The tests are the following:
- urea and creatinine to exclude significant renal failure. She probably has some degree of renal failure (due to her age) but more significant renal failure is required for calcium disorders to ensue.
- parathyroid or thyroid related problems. TSH and PTH have to be measured. PTH requires special care for the measurement (the specimen has to be stored in 4 degrees of Celsius that is the bottle has to be prepared first [frozen]).
- vitamin D, 25(OH) vitamin D in particular.

If the tests do not provide any additional clues, it would be very difficult to document a diagnosis. Immobilization is a potential diagnosis if she can't move.

Regarding treatment: if your doctor cannot find any diagnosis then perhaps biphosphonates by mouth will have to be considered. Alendronate is an example of orally administered biphosphonates. Upper gastroesophageal problems and immobility are relative contraindications against their use.

I hope you find my comments helpful!
You can contact me again, if you'd like any clarification or further information.

Kind Regards!
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
default
Follow up: Dr. Panagiotis Zografakis 22 hours later
We have the cause. it's dehydration. Drs are unwilling to hydrate and treat calcium. They say she has to die from something. Calcium down she is fine but we have to help her. She has the money to pay the help. I need to know how to get around the Drs to keep her alive. Calcium correct she does therapy. Calcium high she sleeps. Sad. Let me know how to get the needed therapy
doctor
Answered by Dr. Panagiotis Zografakis 34 minutes later
Brief Answer:
dehydration?

Detailed Answer:
Dehydration is very unlikely to cause such high elevations. 15 is way too high for dehydration only. When so high calcium values are encountered, the most common causes (by far) are either primary parathyroidism which is fairly common, metastatic cancer or hematologic malignancies. I won't interfere further into the diagnostic part though...

Regarding helping her with increased calcium, I've already suggested biphosphonates. Aledronate which I mentioned in my previous answer is a drug used for osteoporosis, that helps with keeping the calcium low. Hydration is important because hypercalcemia causes dehydration in itself, since the excess calcium is excreted into the urine WITH water.

Biphosphonates cannot be taken by patients who have esophageal problems like esophagitis (they may cause 'burns' to the esophagus, particularly if the patient does not follow instructions for proper use) and patients who can't stay up for at least 30 minutes after taking the pill.

Make sure you discuss this option with your doctor. Hypercalcemia can be managed medically. Unless the cause is serious (like metastatic cancer) the patient should not be left without treatment.

Kind Regards!
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
premium_optimized

The User accepted the expert's answer

Share on
Question is related to
Diseases and Conditions ,   ,  
Medical Topics ,   ,   ,  

Recent questions on  Creatinine

doctor1 MD

I am 24 y and had a trauma disection of the small bowel and the colon.I am left with 51 cm of the small bowel and all rectum and sigmoid colon (35...

doctor1 MD

My mother age 80 yrs - CKD , LVF , CRF , right side cardiac congestion . At present s. creatinine 7.8 , potassium 6.3 , 24 hrs urine creatinine...

doctor1 MD

My father had a bypass 8 weeks back. He is currently taking the following medicines: 1) galvus met (50/850 mg) for sugar - sugar seems to be under...

doctor1 MD

Hi there, I am an nursing student working as an ESN (Employed Student Nurse) in an acute medical unit. Today I worked with a pt who was 78yrs old...

doctor1 MD

Im a 70 year old stage two diabetic. I woke up in the night with dry heaves...I just went to the store and fell faint and nauseated. I rested for...

doctor1 MD

I feel completely dumb I can't concentrate I can't think straight I feel like I can't function has the time even though I am I'm having memory loss...

doctor1 MD

Sir, I am 59 years with no sugar and blood pressure problem . During routine yearly blood test , my Amylase and Lipase tests showed elevated...